Teaching Rounds 2/23/13: BONED up on Flash Pulmonary Edema

Facilitator:  Colin Kaide, MD

 Also see the attached handout from Amal Mattu’s lecture “Winning at Failure.”

 This patient is a 45-year-old male who presents with sudden onset of severe shortness of breath after using cocaine. His blood pressure is 250/120.  He has no previous medical history other than mild hypertension. He has not used any other drugs.  His pulse ox is 83% on NRB.

Physical exam shows a patient in acute distress with a respiratory rate of 30 and a heart rate of 120. He is diaphoretic. He has crackles throughout both lungs in all fields. He has no peripheral edema and the remainder of his exam is normal.

Diagnosis is Acute Flash Pulmonary Edema.

Teaching Points:

 1.  If you manage this patient correctly and aggressively there is a very low chance that you will need to intubate him. If you delay, hesitate or use techniques designed to manage garden-variety chronic heart failure (or use the prewritten orders in IHIS), the patient will end up on the ventilator or dead.  You should stand at the bedside until the initial sequence of orders is carried out and the patient is beginning to improve. Be ready to intubate if the patient won’t tolerate the treatments or they tire out.  By being very aggressive with medical therapy, I have only rarely had to intubate a flash pulmonary edema patient.

 Managing this patient correctly is what differentiates between us (board-certified residency trained emergency physicians) and everybody else! 

 2.  Acute flash pulmonary edema is not the same thing as decompensated congestive heart failure. This patient has the right volume of fluid in his body, it is just in the wrong place. The pathophysiology of this is acute elevated after load that is high enough such that his heart is not acutely able to overcome the resistance. The blood backed up into his lungs. His volume is normal.

 3.  The first drug is oxygen. It should be delivered by BiPAP. You should start at 10/5 and work your way quickly up to 15 or 20/10.  If the normal intrathoracic pressure during breathing is -40 and his MAP is around 160, and then a transthoracic pressure gradient is around 200. This represents the difference between the pressure in the chest and the pressure in the rest of the body. It also represents a workload the heart has a work against to push blood forward. If you give somebody a positive pressure during BiPAP of around +10, the transthoracic pressure gradient drops to 150. A lower transthoracic pressure gradient means the heart can pump more efficiently in the “forward direction.”

 4.  Judicious use of small doses of midazolam (Versed) may facilitate the BiPAP and tone down the catecholamine release associated with the cocaine use.  It may help in general with decreasing the catecholamine surge that can happen from the stress of the event.

 5.  Nearly simultaneous to the BiPAP and prior to the respiratory therapist initiating the BiPAP, nitroglycerin needs to be given. Please note that in IHIS the starting dose is listed at between 5 and 10 mcgs per minute. This is nowhere near the correct dose for flash pulmonary edema. While you are waiting for the nitroglycerin drip to be started at around 50 mcgs per minute, you can give a sublingual nitroglycerin or even 2. Remember that this catecholamine charged patient will probably have a dry mouth and you might want to stick a piece of ice or some water under his tongue with the nitroglycerin so it actually dissolves. If you have nitroglycerin spray, that works even better because it doesn’t require dissolving.  A single sublingual dose of nitroglycerin delivers 400 mcg. If you give one sublingual every 5 minutes it delivers 80 mcg/min. The bioavailability of nitroglycerin when given sublingual is about 40%.  So… 40% of 80 equals 32. What this means is that if you give one sublingual nitroglycerin every 5 minutes you are delivering the equivalent of ~30 mcg of nitroglycerin per minute. You should even consider putting 2 sublingual nitroglycerin at a time into the patient’s mouth. (~60 mcg/min).

The minimum dose of nitroglycerin that you should start IV for flash pulmonary edema is 50 mcg per minute. You should be aggressive and consider doubling this number very quickly in the course of the resuscitation. You can then double it again if needed. At lower doses, nitroglycerin is a pre-load reducing agent. At higher doses it acts as an afterload reducing agent also.

The highest approved a dose of nitroglycerin according to the FDA is 640 mcg per minute!

 6.  The next afterload reducing agent to consider is IV enalapril. The dose is 0.625 mg IV up to 2.5 mg IV. My personal experience is that you should start lower end add more if needed. When I have used high doses of nitroglycerin + high doses of enalapril, I have made some patients hypotensive.

 7.  The final step in this process is to use dobutamine if you think that contractility is an issue, and the patient is not responding to the other aggressively administered treatments.  Increasing the contractility of the heart while simultaneously causing some vasodilation is a good thing in these patients.

 8.  Morphine has no role in the management of heart failure. The studies that have looked at it showed a higher mortality when morphine is given. Please see the handouts by Amal Mattu.

 9.  Because the person’s total body volume is normal, Lasix is not indicated in these patients (at least in the initial resuscitation). It is indicated only in patients who have an abnormal volume of fluid in the body.  It is not an effective pulmonary artery dilator.

 10. Remember this whole sequence as “BONED.”  …Since you just “Boned up” on this therapy!

 B O      (BiPap-Oxygen)      N  (Nitroglycerine)      E  (Enalapril)      D  (Dobutamine)   

Winning at Failure – Modern Management of Cardiogenic Pulmonary Edema[1]

Advertisements